Is Viagra® Safe for ED?

Written by
Dr. Arjun Randhawa
PharmD, RPh, ACPR
DISCLAIMER
Please talk to your healthcare provider if you have any medical questions or concerns. Information presented in the CareGuide articles is only meant for educational purposes and is not a substitute for professional medical advice, diagnosis, or treatment.

Viagra®

Viagra® is one of the most effective and popular treatments for ED. It is a PDE5 inhibitor and works by increasing blood flow to the tissue in your penis. This makes it easier to get and maintain an erection. Research shows that it’s effective, and it’s used by millions of men on a regular basis to treat ED. For most males, Viagra is a safe option for treating ED. But, like all medications, it does have the potential to produce side effects and interactions with other drugs. 

Is it safe?

Viagra is a safe medication when it’s used as directed. Millions of men of all ages and backgrounds use it and similar ED medications on a regular basis. 
Although Viagra is a safe medication when used as directed, it can interact with other medications. In some cases, these interactions may be dangerous. Viagra and other ED medications can interact with nitrates, alpha-blockers and other medications used to treat high blood pressure and heart disease. 

When used together, these medications can cause a sudden, severe decrease in blood pressure. This may present as dizziness, fainting, or lead to serious, life-threatening cardiovascular events such as heart attack or stroke. Some recreational drugs, such as poppers (alkyl nitrites) can also cause dangerous interactions when used with sildenafil or other medications for ED.

Like other medications, sildenafil can cause side effects. The following are common adverse effects for Viagra®:

  • Headache
  • Flushing
  • Dyspepsia (indigestion)
  • Abnormal vision
  • Nasal congestion
  • Back pain
  • Myalgia (muscle aches and pain)
  • Nausea
  • Dizziness
  • Rash

Most side effects become more common at higher doses of Viagra®.

In clinical trials, headache and flushing were the most common side effects of Viagra®.

Although uncommon, sildenafil may cause more severe side effects. Make sure to contact your healthcare provider or seek immediate medical help if you experience any of the following side effects:

  • Blurred vision
  • Sudden severe loss of vision
  • Sudden loss of hearing, or decrease in hearing sensitivity
  • Painful erection that lasts for four hours or longer
  • Ringing in your ears
  • Dizziness, lightheadedness or fainting
  • Chest pain
  • Shortness of breath
  • Itching or burning while you urinate

While these side effects may sound worrying, it’s important to keep them in context. Most males who use Viagra® for ED only develop mild side effects. Serious issues like a painful, prolonged erection lasting longer than four hours are uncommon. 

It’s also important to keep in mind that most ED medications only stay in your system for a few hours at a time.

This means that even if you do develop side effects after taking sildenafil, they usually won’t be long-lasting. 

Table of Content

More like this